Alert archive / Missouri / Flash Flood Warnings in 1999

Flash Flood Warning 9, NWS Springfield, MO

March 8, 1999Benton County, Missouri

NWS Springfield, MO issued this flash flood warning at Mar 8, 1999, 11:08 AM CST for Benton County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 8, 1999, 11:08 AM CST (17:08 UTC)
Expired
Mar 8, 1999, 2:00 PM CST
In force
3 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County Benton County, MO

The radar

The Pleasant Hill radar (KEAX), 102 km from the middle of the area, began a volume at 17:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.1 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1999-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1999-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 477 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
484 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
477 m²/s²
0-3 km storm-relative helicity
638 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 081710
FFWSGF
MOC015-082000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1108 AM CST MON MAR 8 1999

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BENTON COUNTY IN CENTRAL MISSOURI

* UNTIL 200 PM CST

* AT 11 AM DOPPLER RADAR INDICATED THAT THUNDERSTORMS OVERNIGHT
  AND EARLY THIS MORNING HAD PRODUCED BETWEEN 1 AND 2 INCHES OF RAIN
  ACROSS PORTIONS OF BENTON COUNTY.  THE COUNTY SHERIFF AND
  VOLUNTEER OBSERVERS HAVE REPORTED THAT WATER HAS BEGUN TO POND ON
  ROADWAYS AND THAT LOW WATER BRIDGES ON SECONDARY ROADS WERE
  FLOODING.

* ALTHOUGH THE HEAVIEST RAIN HAS ENDED...RUNOFF FROM AN ADDITIONAL
  HALF TO ONE INCH OF RAIN WILL LEAD TO FLOODING OF LOW WATER BRIDGES ON
  SECONDARY GRAVEL ROADS THROUGH THE EARLY AFTERNOON.  MOTORISTS SHOULD
  ALSO BE ALERT FOR PONDING OF WATER ON HIGHWAY 83.

ROADWAYS...LOW WATER CROSSINGS AND CREEKS PRONE TO FLOODING SHOULD BE
CLOSELY MONITORED FOR FLOODING.  IF FLOODING IS OBSERVED TURN AROUND
AND SEEK HIGHER GROUND TO AVOID THE POSSIBILTIY OF DROWNING.

RUNNELS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Mar 8, 2:40 AM CST, 8 hours 28 minutes earlier.

Area forecast discussion, Mar 8, 2:40 AM CST, 8 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
240 AM CST MON MAR 8 1999

MANY THINGS TO PONDER THIS MORNING WITH STORM SYSTEM TO AFFECT CWA
FIRST TWO PDS.  FIRST AND FOREMOST WILL BE THE PRECIPITATION
TYPE...ESPECIALLY THIS MORNING.  SECONDLY WILL BE THE POTENTIAL FOR
HEAVY RAIN AND FLASH FLOODING...AND LASTLY THE WINDS APPROACHING WIND
ADVISORY CRITERIA.

A LOOK AT LAST NIGHTS SOUNDINGS SHOW PRETTY DRY AIR IN THE MID AND
LOW LEVELS.  RADAR SHOWS BAND OF MODERATE TO HEAVY RAIN ADVANCING NE
OUT OF AR/OK INTO SW MO/SE KS.  RECENT CALL TO THOSE AREAS REVEAL NO
MIXED PCPN AT THIS TIME...AND WITH SATURATION WOULD NOT EXPECT ANY
OVER THERE ANY MORE.  AS THE PRECIPITATION ADVANCES INTO DRIER
AIR...WOULD EXPECT SOME SLEET TO BE MIXED IN WITH THE RAIN FROM SGF
NORTHWARD WITH EVAPORATIVE COOLING TAKING PLACE.  CURRENT FREEZING
LINE LOOKS TO BE FROM SHANNON/TEXAS UP TO MORGAN COUNTY AND THEY MAY
ENCOUNTER FREEZING RAIN DURING THE MORNING HOURS...UNTIL THE
TEMPERATURES RISE ABOVE FREEZING TOWARDS MIDDAY.  WILL BE PUTTING OUT
WINTER WX ADVISORY FOR THIS AREA THIS MORNING.

WILL CONTINUE TO USE AVN FOR GUIDANCE THIS PD AS IT HAS HANDLED THESE
SYSTEMS THE BEST...AND HAS HANDLED THIS ONE THE BEST UP TILL NOW.
NEXT CONCERN WILL BE WITH THE HEAVY RAIN POTENTIAL...MAINLY ACROSS
THE S.  LATEST LDS SHOWS ALL STRIKES REMAINING TO THE S AND
SW...MAINLY ALONG LINE OF CONVECTION IN W OK.  BEST INSTABILITY TODAY
AND CHANCE FOR BEST CONVECTION WILL REMAIN TO THE S OF THE AREA.  PW
VALUES OF OVER AN INCH ARE FCST TO NOSE INTO S MO SO THE MOISTURE AND
DYNAMIC LIFT WILL CERTAINLY BE PRESENT.  QUESTION IS HOW MUCH
CONVECTION TO THE S WILL ROB THE MOISTURE IN OUR AREA THIS
AFTERNOON/EVE.  FOR NOW...WILL HOLD OFF ON ANY ADVISORY...BUT WILL
MENTION HEAVY RAIN ACROSS MY SW TWO ZONES GROUPS.

WINDS WILL BE APPROACHING WIND ADVISORY CRITERIA TODAY...AND MAY SEE
A COUPLE OF READINGS IN THE CRITERIA ESPECIALLY IN DOWNDRAFTS FROM
RAINFALL...BUT DON'T BELIEVE A WIDESPREAD WIND EVENT WILL OCCUR AND
WILL HOLD OFF ON ANY ADVISORY.  WILL WORD AS WINDY AND LEAVE IT AT
THAT FOR NOW.

DESPITE GOOD WAA TODAY...CLOUD COVER AND RAINFALL WILL KEEP TEMPS
DOWN TODAY.  GENERALLY WENT BETWEEN THE COOLER FAN AND WARMER FWC.

CCF
SGF WE 041/032 045/030 051 05+71
JLN WE 045/032 048/033 054 05+71

LINDENBERG

Nearby

Flash Flood Warnings in Missouri, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.